Wyoming, 2023

Hail in Wyoming, June 27, 2023

June 27, 2023 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed northwest of Sundance and tracked east-northeast into South Dakota. The storm produced large hail near golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed northwest of Sundance and tracked east-northeast into South Dakota. The storm produced large hail near golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 11:33 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 27, 11:33 AM MST, 2 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1233 PM MDT Tue Jun 27 2023

.DISCUSSION...(This Afternoon Through Monday)
Issued at 1131 AM MDT Tue Jun 27 2023

Current upper air analysis shows the upper ridge east of the
forecast area, nearing the Great Lakes region, with a tilted
trough over the PAC NW, and another trough over the New England
region. Surface analysis shows a N/S oriented wave over far
western SD currently, with another wave behind it in central MT.
Partly cloudy skies in the region with temps in the mid 70s today.
With southwest flow aloft, multiple waves are expected through
the week, bringing daily chances for storms, with some severe
potential.

Current radar shows cells starting to develop in north central
and northeastern WY behind the wave moving eastward, with more
development expected through the afternoon as a surface low over
central plains moves northeastward. Southern portion of the
forecast area looks to have the best potential for severe storms,
with CAPE values in the 1500-2500 j/Kg range, steep lapse rates,
and plenty of shear. While there is less chance for severe over
the northern half of the CWA, still enough CAPE and shear to be a
concern. Large hail and damaging winds will be the main threats
for today, though can't rule out an isolated tornado in far
southern SD where the lower LCL's and better low level helicity is
located. Latest CAMs show increasing development as the afternoon
moves on, with storms pushing eastward and being out of the region
by late evening.

Wednesday looks to be a somewhat quieter day, at least through the
mid to late afternoon, before another disturbance brings additional
storm chances late Wednesday into Wednesday night. The later timing
of the disturbance may limit strong to severe storm potential to
mostly northeast WY and the Black Hills area during the late day and
evening hours. Western US trough will start to move east across the
Rockies and into the Plains late week, with additional chances for
showers and storms. Best chances for rain and some stronger storms
will likely be focused more toward southern SD during this time.

Overall pattern doesnt change significantly leading into the
weekend, and we can expect seasonable temperatures in the 70s and
low 80s to continue. Over the weekend, mild ridging builds over
the northern plains, and temps warm up to the 80s for the latter
half of the weekend, with likely a break in precipitation
potential. Early next week, an upper low treks over southern
Canada, and precipitation chances increase for Monday and the 4th
of July.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1045 AM MDT Tue Jun 27 2023

Areas of MVFR cigs will slowly dissipate through early afternoon.
Scattered thunderstorms are expected again this afternoon and
evening, with IFR conditions in stronger storms along with large
hail and damaging wind gusts. Local IFR cigs may develop later
this evening and overnight on the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Johnson
Hazardous weather outlook, Jun 27, 2:19 AM MST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
319 AM MDT Tue Jun 27 2023

SDZ042>044-046-047-049-281300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
319 AM MDT Tue Jun 27 2023 /419 AM CDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today and tonight, meaning that scattered severe storms are
possible. Primary hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day. Strong to severe
thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
319 AM MDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today and tonight, meaning that isolated severe storms are
possible. Primary hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day. Strong to severe
thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 27, 12:28 PM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
128 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 ENE Kyle              43.44N 102.14W
06/27/2023  M0.71 inch       Oglala Lakota      SD   Co-Op Observer

            24-hour rainfall.

0900 AM     Rain             3 SSE Harding           45.36N 103.81W
06/27/2023  M0.53 inch       Harding            SD   Co-Op Observer

            24-hour rainfall.

&&

SJR
Local storm report, Jun 27, 12:39 PM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
139 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             2 NW Dwtn Spearfish     44.52N 103.89W
06/27/2023  E1.50 inch       Lawrence           SD   Public

&&

DYE
Local storm report, Jun 27, 12:55 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Rapid City SD
155 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Hail             2 NW Saint Onge         44.57N 103.75W
06/27/2023  M1.00 inch       Lawrence           SD   Trained Spotter

            Marble hail with a few quarters

&&

DYE
Special weather statement, Jun 27, 1:32 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
232 PM MDT Tue Jun 27 2023

WYZ056-057-272100-
Wyoming Black Hills WY-Western Crook WY-
232 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of west central Crook
County through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carlile, or 28 miles west of Sundance, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carlile around 250 PM MDT.

Other locations in the path of this storm include Devils Tower
Junction and Devils Tower National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4438 10503 4456 10506 4463 10464 4437 10457
TIME...MOT...LOC 2032Z 264DEG 19KT 4449 10495

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JC
Local storm report, Jun 27, 1:40 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
240 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             2 WSW Newell            44.71N 103.45W
06/27/2023  E0.70 inch       Butte              SD   Public

&&

SJR
Local storm report, Jun 27, 1:44 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
244 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             1 WNW Newell            44.72N 103.43W
06/27/2023  E1.00 inch       Butte              SD   Trained Spotter

            Marble hail with some quarters

&&

DYE

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
June 27, 1:55 PM MST
Where
Crook County, 6 mi NW of Sundance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.471, -104.466

Hail, Crook

When
June 27, 2:18 PM MST
Where
Crook County, 9.62 mi SE of Devils Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -104.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103689, 1103690.